Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Miami, FL

August 20, 2012Broward County, Florida

NWS Miami, FL issued this special weather statement at Aug 20, 2012, 4:16 PM EDT for Broward County, Florida. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2012, 4:16 PM EDT (20:16 UTC)
Expired
Aug 20, 2012, 5:15 PM EDT
In force
59 min
Issued by
NWS Miami, FL

County Broward County, FL

The radar

The Miami radar (KAMX), 84 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2012-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2012-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1975 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

526 
WWUS82 KMFL 202016
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
416 PM EDT MON AUG 20 2012

FLZ067-071-202115-
INLAND BROWARD COUNTY FL INLAND PALM BEACH COUNTY FL 
416 PM EDT MON AUG 20 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN BROWARD
COUNTY...SOUTHERN PALM BEACH COUNTY...FOR FREQUENT TO EXCESSIVE
LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP TO NICKEL-SIZED
HAIL...

* UNTIL 515 PM EDT

* AT 414 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 7 MILES NORTHWEST OF CORAL SPRINGS...AND MOVING
  NORTH AT 5 MPH.

* THE STORM WILL AFFECT...
  RURAL SOUTHERN PALM BEACH COUNTY
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2638 8046 2643 8048 2644 8029 2633 8029
      2630 8034 2630 8040
TIME...MOT...LOC 2016Z 175DEG 3KT 2633 8037

$$

60

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Aug 20, 2:57 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 20, 2:57 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
257 PM EDT MON AUG 20 2012

...DRIER WEATHER FOR THE REST OF THIS WEEK...
...WATCHING THE TROPICS FOR EARLY NEXT WEEK...

.SHORT TERM...
A TROUGH OF LOW PRESSURE WAS LOCATED OVER THE CENTRAL UNITED
STATES THIS AFTERNOON...AS HIGH PRESSURE WAS LOCATED OVER THE
BAHAMAS EXTENDING WESTWARD INTO SOUTH FLORIDA. THIS WAS KEEPING
THE CWA IN A SOUTH TO SOUTHWEST STEERING FLOW THIS AFTERNOON.

THE EAST AND WEST COAST SEA BREEZES WERE ALSO DEVELOPING ALONG
BOTH COASTS EARLY THIS AFTERNOON. THE WEST COAST SEA BREEZE WILL
CONTINUE TO DEVELOP AND PUSH EASTWARD ACROSS THE CWA THROUGH THE
AFTERNOON HOURS...AS THE EAST COAST SEA BREEZE REMAINS OVER THE
EASTERN AREAS OF THE CWA. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD DEVELOP OVER THE INTERIOR AREAS AND PUSH
NORTHEAST INTO THE EAST COAST METRO AREAS THROUGH THE AFTERNOON
AND INTO THE EARLY EVENING HOURS. SO WILL CONTINUE THE SCATTERED
POPS OVER LAKE OKEECHOBEE AND PALM BEACH COUNTY FOR THE AFTERNOON
HOURS TAPERING DOWN TO ISOLATED POPS OVER THE SOUTHERN INTERIOR
AND WEST COAST METRO AREAS.

THE SHOWERS AND THUNDERSTORMS SHOULD COME TO AN END OVER MAINLAND
SOUTH FLORIDA THIS EVENING AS THE HEATING OF THE DAY IS LOST. BUT
THE LOCAL WATERS OF THE GULF AND ATLANTIC COULD STILL SEE ISOLATED
SHOWER AND THUNDERSTORM ACTIVITY TONIGHT...DUE TO THE LAND BREEZES
SETTING UP AND PUSHING INTO THE LOCAL WATERS. SO WILL KEEP A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS GOING OVER THE GULF AND
ATLANTIC WATERS FOR TONIGHT...WHILE REST OF THE CWA WILL REMAIN
DRY.

THE TROUGH WILL THEN MOVE SLOWLY EASTWARD INTO THE EASTERN UNITED
STATES THROUGH FRIDAY...AS THE HIGH OVER THE BAHAMAS SLOWLY
WEAKENS. AT THE SAME TIME...THE STRONG TROPICAL WAVE LOCATED OVER
THE CENTRAL ATLANTIC WATERS WILL MOVE WEST NORTHWEST TOWARDS THE
LEEWARD/WINDWARD ISLANDS. THIS WILL PUSH A SAHARAN AIR LAYER (DUST
LAYER) AHEAD OF THE TROPICAL WAVE WEST NORTHWEST AND INTO SOUTH
FLORIDA TUESDAY NIGHT THROUGH FRIDAY. THIS SAHARAN AIR LAYER (DUST
LAYER) WILL HELP TO REDUCE THE COVERAGE OF THE SHOWERS AND
THUNDERSTORMS OVER THE CWA FOR THE REST OF THE WORK WEEK. SO WILL
REDUCE THE POPS TO 20 TO 30 PERCENT FOR MOST OF THE CWA FOR THE REST
OF THE WORK WEEK...EXCEPT FOR 40 PERCENT ON TUESDAY FOR THE LAKE
OKEECHOBEE AREA AND PALM BEACH COUNTY.

A FEW OF THE STORMS COULD ALSO BECOME STRONG ON TUESDAY OVER THE
LAKE OKEECHOBEE AREAS AND PALM BEACH COUNTY...DUE TO THE
COMBINATION OF THE SAHARAN AIR LAYER (DUST LAYER) AND THE
MOISTURE TO THE NORTH. THE PRIMARY IMPACTS FROM THE STRONG STORMS
WILL BE GUSTY WINDS, HAIL, AND HEAVY RAINFALL.

.LONG TERM...
THE WEATHER OVER SOUTH FLORIDA THIS WEEKEND INTO EARLY NEXT WEEK WILL
DEPEND ON THE LOCATION AND STRENGTH OF THE STRONG TROPICAL WAVE
LOCATED OVER THE CENTRAL ATLANTIC WATERS. SOME OF THE MODELS MOVE THE
STRONG TROPICAL WAVE OVER THE CARIBBEAN ISLANDS THIS WEEKEND...
AND INTO THE EASTERN GULF OF MEXICO BY EARLY NEXT WEEK. SOME OTHER
LONG RANGE MODELS MOVE THE STRONG TROPICAL WAVE NORTHWEST THIS
WEEKEND AND THEN NORTHWARD BY EARLY NEXT WEEK PASSING TO THE EAST
OF THE CWA. SO AT THIS TIME...PLAN ON KEEPING THE TYPICAL SUMMER
TIME WEATHER PATTERN IN PLACE FOR THIS WEEKEND INTO EARLY NEXT
WEEK OVER THE CWA...AND WILL CONTINUE TO MONITOR THE LATEST
FORECASTS FROM THE NATIONAL HURRICANE CENTER ON THE STRENGTH AND
POSITION OF THIS STRONG TROPICAL WAVE.

&&

.MARINE...
THE WINDS TONIGHT INTO WEDNESDAY NIGHT WILL BE FROM THE SOUTH TO
SOUTHWEST DIRECTION AT 5 TO 10 KNOTS...BEFORE SWINGING TO A
EASTERLY DIRECTION BY LATE THIS WEEKEND. THIS WILL KEEP THE SEAS
AT 2 FEET OR LESS IN BOTH THE ATLANTIC AND GULF WATERS THROUGH
FRIDAY.

&&

.FIRE WEATHER...
THE RELATIVE HUMIDITIES WILL REMAIN WELL ABOVE THE 35 PERCENT
CRITICAL VALUE THROUGH FRIDAY. SO NO PROBLEMS ARE EXPECTED WITH
THE FIRE WEATHER OVER SOUTH FLORIDA.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  92  77  92 / 30 40 20 20
FORT LAUDERDALE  78  92  78  92 / 20 30 10 20
MIAMI            79  93  79  93 / 20 20 10 20
NAPLES           77  91  77  91 / 20 20 10 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...54/BNB
AVIATION/RADAR...52/PS
Hazardous weather outlook, Aug 20, 9:28 AM EDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
928 AM EDT MON AUG 20 2012

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
210430-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
928 AM EDT MON AUG 20 2012

...SCATTERED THUNDERSTORMS ACROSS PORTIONS OF SOUTH FLORIDA TODAY WITH ONE OR TWO STRONG...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: THERE IS A CHANCE OF SCATTERED THUNDERSTORMS FROM
NOON THROUGH THE AFTERNOON AND INTO THE EARLY EVENING HOURS TODAY.
THIS THUNDERSTORM ACTIVITY WILL AFFECT PRIMARILY THE INTERIOR
AREAS AROUND LAKE OKEECHOBEE AND THE EAST COAST AREAS MAINLY FROM
BROWARD COUNTY NORTH TO PALM BEACH COUNTY. ELSEWHERE ACTIVITY IS
LIKELY TO BE MORE ISOLATED. MAIN CONCERNS WITH THE STORMS WILL BE
FREQUENT LIGHTNING, GUSTY WINDS, MAY BE SMALL HAIL WITH ONE OR TWO
STRONG STORMS, AND LOCALLY HEAVY RAIN.

TEMPERATURES: HEAT INDICES WILL BE AROUND 100 TO 104 DEGREES IN MOST
OF THE INTERIOR AREAS WITH HEAT INDICES 105 DEGREES OR HIGHER ALSO
POSSIBLE IN PORTIONS OF THE SOUTHWEST INTERIOR AND AROUND THE LAKE
OKEECHOBEE AREA.

WIND: ONE OR TWO STORMS COULD PRODUCE WIND GUSTS OF JUST OVER 40
MPH TODAY ACROSS THE AREAS WITH GREATEST ACTIVITY TODAY.

HAIL: SMALL HAIL IS ALSO POSSIBLE WITH THE STRONGEST STORMS ACROSS
THE AREAS WITH GREATEST ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY
MAINLY IN THE AFTERNOON AND EVENING. AT THIS TIME NO ACTIVITY
OUTSIDE OF THE ORDINARY IS EXPECTED WITH THE MAIN CONCERN BEING
LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

PS

In the hours before

Special weather statement, Aug 20, 4:16 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
416 PM EDT MON AUG 20 2012

FLZ067-071-202115-
INLAND BROWARD COUNTY FL INLAND PALM BEACH COUNTY FL
416 PM EDT MON AUG 20 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN BROWARD
COUNTY...SOUTHERN PALM BEACH COUNTY...FOR FREQUENT TO EXCESSIVE
LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP TO NICKEL-SIZED
HAIL...

* UNTIL 515 PM EDT

* AT 414 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 7 MILES NORTHWEST OF CORAL SPRINGS...AND MOVING
  NORTH AT 5 MPH.

* THE STORM WILL AFFECT...
  RURAL SOUTHERN PALM BEACH COUNTY
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2638 8046 2643 8048 2644 8029 2633 8029
      2630 8034 2630 8040
TIME...MOT...LOC 2016Z 175DEG 3KT 2633 8037

60

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:44 PM EDTSpecial Weather StatementMFLPalm Beach31 min
Aug 20, 4:58 PM EDTSpecial Weather StatementMFLHendry62 min
Aug 20, 6:22 PM EDTSpecial Weather StatementMFLMartin38 min
Aug 20, 6:41 PM EDTSpecial Weather StatementMFLPalm Beach34 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.